Colorado, 2021

Heavy Snow and Winter Weather in Colorado, March 14 to 15, 2021

March 14 to 15, 2021 · NWS GLD · 2 events in 2 counties and zones

A surface cyclone moved across the Rockies into eastern Colorado during the afternoon hours of the 14th. As the cyclone continued to slowly move into western Kansas, it produced rain and snow showers through the morning of the 15th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A surface cyclone moved across the Rockies into eastern Colorado during the afternoon hours of the 14th. As the cyclone continued to slowly move into western Kansas, it produced rain and snow showers through the morning of the 15th. The highest snow totals were observed in far west Kit Carson County with a total of 7 inches for the event. Combined with light snow received overnight on March 13th, a total snow accumulation was estimated to be 10 inches near the town of Flagler. The snow produced during the event was wet and caused tree limbs to lean and occasionally snap off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 14, 2:17 PM MST, 48 minutes earlier.

Area forecast discussion, Mar 14, 2:17 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
317 PM MDT Sun Mar 14 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 242 PM MDT Sun Mar 14 2021

Landspout tornadoes and marginally small hail are possible across
much the forecast area mainly north of I-70 for the remainder of
the afternoon into the early evening in the vicinity of the front
lifting north across the region in the warm sector ahead of the
storm system that will be moving out of E CO.

The strong spring storm is still affecting the region with
significant amounts of snow further west in Colorado today. The
upper center with this storm moves east out of the eastern
Colorado and across western Kansas and western Nebraska tonight.
The associated surface low moves through the northern panhandle
region and along the KS/OK border during the same time period.
This system moves off to the northeast during the day on Monday
with weak short wave ridging aloft moving over the region tonight
into Tuesday morning in the wake of the initial low pressure
system and ahead of the next low pressure system that will move
into the region Tuesday into Tuesday night.

Snow amounts have increased again as temperatures fall on the back
side of the system as it moves out across the forecast area
tonight into Monday morning. Expect mainly 2-3" across E CO with
locally higher amounts with 1-2" and locally higher amounts over
extreme western KS and SW Nebraska. There will be a break in the
precipitation on Monday night through Tuesday morning with fog
possible across the region after midnight Monday night that
dissipates by mid day on Tuesday. Tuesday afternoon, it looks like
light rain will start up again as the next upper low approaches
on a more southerly route through Arizona and New Mexico Tuesday
evening that moves across the Panhandle region early Wednesday
morning. Precipitation will transition from Rain during the day to
a mix of rain and snow Tuesday night with a large amount of
freezing rain and snow showing up through the overnight hours
Tuesday night. Confidence is fairly low with any freezing
precipitation, but have included it in there as a possibility for
now.

.LONG TERM...(WEDNEDAY through Sunday)
Issued at 235 PM MDT Sun Mar 14 2021

Wednesday...the long range guidance continue to disagree on the
timing of the system as it exits the High Plains. As seen over the
last few days, the system continues to show signs of vertically
stacking overnight Tuesday/early Wednesday. The GFS, ECMWF, and NAM
have the low track moving across the Panhandles Wednesday morning
into OK and southern KS. The 12Z run of the GFS lines up much better
with the past several runs of the ECMWF, with the track of the low
moving more due E than NE. The GFS does remain about 6 hours faster
than the ECMWF as noted in the previous discussion. Widespread
light wintry precipitation of freezing rain/snow and rain is
expected to continue through the early afternoon. During the
afternoon precipitation is mostly rain, which will decrease from
west to east as the system moves out. As temperatures decrease
after sunset, rain could transition back to snow until the system
is gone late Wednesday/early Thursday. The winds continue to look
windy all day Wednesday with northerly winds sustained 15-25 mph
and gusts up to 40 mph. Any snow produced during this event will
likely be heavy and wet due to SLRs near 8:1. With how wet this
snow would be, the potential for blowing snow is relatively low.
Snow amounts around 1" or less are forecast for Wednesday;
however, these values will probably shift around as more
information becomes available. As the system moves east late
Wednesday night, an upper-level ridge will start to enter the
region. Temperatures on Wednesday are forecasted to be in the
upper 30s to 40s for highs and the 20s for overnight lows.

Thursday...the upper level ridge will continue to move into the High
Plains, bringing dry conditions to the Tr-State area for the
remainder of the period. As mentioned in the previous discussion,
the NW flow aloft and N flow near the surface will keep temperatures
cool on Thursday with afternoon highs in the upper 40s to lower 50s.
Overnight lows are expected to drop into the 20s.

Friday-Saturday...the upper-level ridge is expected to continue
moving across the western CONUS into the Plains, keeping the Tri-
State area dry. The GFS continues to be slightly faster, with the
ridge axis moving over the Tri-State area Friday night. The ECMWF
has the axis moving through Saturday afternoon/evening. The upper-
level flow is expected to remain out of the NW while the flow near
the surface shifts to the W/SW Friday afternoon allowing warmer air
to move into the area. Saturday, the surface winds will shift to the
south. Temperatures are expected to increase to begin the weekend,
with highs in the mid to upper 50s on Friday and overnight lows in
the upper 20s to lower 30s. Saturday looks to be a bit warmer with
highs in the 60s and lows in the mid 30s to lower 40s.

Sunday...an upper-level trough is expected to move into the Great
Basin, extending as far south as northern Mexico. As the trough
moves into the Great Basin region, the upper-level flow will shift
to the SW. The GFS does not have the trough as deep over the region
as the ECMWF. This system will be something to watch over the next
several days. Temperatures on Sunday are currently forecast to reach
the 60s for highs and drop into the 30s and lower 40s overnight.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1042 AM MDT Sun Mar 14 2021

Both MCK and GLD will see gusty east to northeast winds through
about 00Z this evening.

Conditions at GLD will bounce between MVFR and IFR as lower
clouds pass over the site through 20Z. VFR conditions are possible
after 20Z, but will be short lived with a return of MVFR by 03Z
and IFR conditions after 05Z as more light rain and snow moves in.

MCK will be IFR to LIFR through 20Z with MVFR conditions briefly
between 20-00Z. Conditions will be IFR after 00Z with LIFR
expected after 04Z as more light rain and lower clouds move over
the site.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...KMK
AVIATION...LOCKHART
Hazardous weather outlook, Mar 14, 1:52 PM MST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
252 PM MDT Sun Mar 14 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
252 PM MDT Sun Mar 14 2021 /352 PM CDT Sun Mar 14 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Marginal Risk for severe thunderstorms across a good
portion of the forecast area this afternoon generally north of a
line from Kit Carson, Colorado to Hill City, Kansas. The primary
hazards will be hail up to one inch in diameter and brief landspout
tornadoes.

Light snow is possible west of a line from Trenton, Nebraska to
Tribune, Kansas overnight. Snowfall amounts over eastern Colorado
will range from one to three inches while the westernmost sections
of northwest Kansas and southwest Nebraska could see up to 2 inches
of snow.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Light snow and rain will come to and end on Monday. Another storm
system tracking eastward across the plains states could bring a light
mix of wintery weather on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Mar 14, 1:04 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
204 PM MDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     3 SE SAINT FRANCIS      39.74N 101.77W
03/14/2021                   CHEYENNE           KS   PUBLIC

            TWO GRAIN BINS WERE BLOWN OFF THEIR
            FOUNDATION AND OTHER UNKNOWN DAMAGE REPORTED
            BY THE PUBLIC.

&&
Local storm report, Mar 14, 1:15 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             6 N TRENTON             40.26N 101.01W
03/14/2021  M0.25 INCH       HITCHCOCK          NE   PUBLIC

            DELAYED SOCIAL MEDIA REPORT OF PEA SIZED
            HAIL LASTING ABOUT TEN MINUTES.

&&
Special weather statement, Mar 14, 1:41 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
241 PM MDT Sun Mar 14 2021

KSZ002-NEZ079-080-142245-
Rawlins KS-Hitchcock NE-Dundy NE-
241 PM MDT Sun Mar 14 2021

...Brief Landspout Tornadoes Possible...

At 240 PM MDT/340 PM CDT/, conditions are favorable for the
development of landspout tornadoes along and just north of a line
from Herndon to Benkelman. However, at this time it is unknown which
if any storm would produce a landspout. Any landspouts which develop
are expected to pose a limited threat.

Locations impacted include...
Benkelman, Trenton, Culbertson, Stratton, Herndon and Max.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4034 10077 3987 10074 3998 10141 4000 10141
      4000 10153 4035 10204

JRM
Special weather statement, Mar 14, 1:44 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
344 PM CDT Sun Mar 14 2021

NEZ080-142115-
Hitchcock NE-
344 PM CDT Sun Mar 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HITCHCOCK COUNTY
UNTIL 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Palisade to 3 miles east of Trenton.
Movement was northwest at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Trenton and Palisade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4035 10123 4009 10101 4011 10084 4035 10097
TIME...MOT...LOC 2044Z 143DEG 12KT 4039 10113 4016 10094

JRM
Local storm report, Mar 14, 1:58 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HEAVY RAIN       HILL CITY               39.37N 99.85W
03/14/2021  M3.17 INCH       GRAHAM             KS   PUBLIC

            DELAYED SOCIAL MEDIA REPORT OF STORM TOTAL
            RAINFALL.

&&
Local storm report, Mar 14, 2:29 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             YUMA                    40.12N 102.72W
03/14/2021  M0.25 INCH       YUMA               CO   EMERGENCY MNGR

            EMERGENCY REPORTED PEA SIZED HAIL IN TOWN.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Kit Carson County

When
March 14, 3:05 PM MST to March 15, 7:15 AM MST
Where
Kit Carson County forecast zone
Reported by
CoCoRaHS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

During the afternoon hours on the 14th, rain gradually transitioned to snow across Kit Carson County as a surface cyclone moved across the area into western Kansas. The full transition to snow occurred after sunset and became heavy at times, with the greatest accumulations occurring in the western half of the county. Snow accumulations ranged from a trace near Burlington to 7 inches north of Flagler. This snow as an additional amount from the lighter snow accumulations that occurred in the western half of the county on the evening of the 13th. A trained spotter near Flagler reported an estimated 10 inches from the 13th to the 15th. Key impacts: Slick roadways, heavy snow, reduced visibilities.

Winter Weather, Yuma County

When
March 14, 5:00 PM MST to March 15, 5:00 AM MST
Where
Yuma County forecast zone
Reported by
COOP Observer
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

During the late afternoon hours on the 14th, rain gradually transitioned to snow across Yuma County as a surface cyclone moved across the area into western Kansas. The full transition to snow occurred after sunset and became heavy at times, with the greatest accumulations occurring in the southwestern corner of the county. Wet snow accumulations ranging from a trace near Idalia to 3.5 inches in Joes were produced during this event. A CO-OP observer reported 3 inch diameter tree limbs had broken off trees due to the weight of the snow. Other tree limbs were reported to be leaning. Key impacts: Slick roadways, moderate to heavy snow, reduced visibilities, damage to trees.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944199, 944221.